Lupane men believe traditional sex enhancement supplements are fuelling new HIV infections as they make men hyperactive, at the same inhibiting their reasoning capacity.
This came out during a National Aids Council (NAC) brother-to-brother session at Ndamuleni village in Lupane.
NAC embarked on the brother-to-brother programme to engage men on HIV related issues.
Speaking during the session, Ndamuleni headman Philani Ncube said imbiza/isgubhu (traditional sex enhancement supplements) increases men’s libido, causing them to desire intimacy “all the time”. He said:
Isgubhu makes a man visible in the bedroom, it actually gives them existence all the time.
Men of today do not understand that isgubhu was used by our forefathers because they had many wives whom they had to satisfy.
They just drink it while they have one wife, resulting in them sleeping around because women cannot stand the roughness that comes with it. Therefore, the spread of HIV is more likely.
Another participant, Mdibhisi Dube said some men use isgubhu to cover up for cheating so that their partners don’t become suspicious. He said:
When I go out with my side women and I do not want my wife to find out, I will drink isgubhu.
Once I drink it, I will still have the usual or more energy even if I’ve used some on someone.
With isgubhu, a condom will surely break, it comes with too much energy and roughness, thus leading to the spread of HIV.
Ignitious Sibanda said isgubhu tends to make men reckless and may not use protection under its influence. Said Sibanda:
These things tend to make hormones overcome someone’s thinking capacity and the chances of one thinking about protection are very slim.
Isgubhu pushes them to do whatever satisfies the body at that moment. The assumption is that the supplements actually boost a man’s confidence and help them earn respect.
It has killed the nation because a man who uses imbiza is not safe from HIV.
Village head Siqalekiso Sibanda said the traditional sex enhancement supplements should be banned or at least men should be made aware of the side effects.